Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Morristown, TN

January 24, 1997Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 1997, 9:28 PM EST for Clay County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1997, 9:28 PM EST (02:28 UTC)
Expired
Jan 24, 1997, 10:15 PM EST
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS01 KMRX 250231 RRA
SVRMRX
NCC043-250315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
928 PM EST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CLAY COUNTY
 
DOPPLER RADAR INDICATES A SEVERE STORM IN CHEROKEE COUNTY BETWEEN MURPHY
AND BRASSTOWN AND THIS STORM WILL BE MOVING INTO CLAY COUNTY BY 940 PM.
 
THIS STORM DROPPED 3/4 TO 1 INCH HAIL IN CHEROKEE COUNTY AND HAS WINDS
OF 50 TO 60 MILES AN HOUR.  IF YOU ARE IN THE PATH OF THIS STORM TAKE
COVER IMMEDIATELY.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 8:58 PM EST, 30 minutes earlier.

Area forecast discussion, Jan 24, 8:58 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
850 PM EST FRI JAN 24 1997

BEEN AN ON EDGE NIGHT WITH SEVERE WEATHER TO THE WEST AND SOUTHWEST.  SO FAR
ONLY THUNDERSTORMS WITH 32 KTS IN CHA...NOTHING ELSE OF SIGNIFICANCE.  AIRMASS
REMAINS RELATIVELY STABLE OVER THE FA AND FEEL THAT THE THUNDERSTORMS WILL
CONTINUE TO WEAKEN AS THEY MOVE EASTWARD.  RECOMMENDATION TO MEM TO HOLD OFF ON
AN UPDATE ON OUR FA TILL THE WATCH IS DROPPED WHICH COULD BE SOON.

SCATTERED RAIN AND A FEW THUNDERSTORMS ARE STILL POSSIBLE INTO THE EARLY
MORNING HOURS...FRONT CURRENTLY IN MIDDLE TENNESSEE WITH COLD AIR FILTERING INTOARKANSAS AT THIS TIME.

ALL THIS TO SAY THE CRW AND RDU ZONES LOOK IN GOOD SHAPE AND AFTER MEM CLEARS
THE WATCH THAT SHOULD TAKE CARE OF TN.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:14 PM ESTSevere Thunderstorm WarningMRXCherokee46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.